May 1, 2017
I have been dealing with chronic migraines since 2011/2012. In August of 2016 I started experiencing new symptoms of paralysis/numbing in my right side of my face including my tongue, lips, eye & part of my neck. The paralysis/numbing occurs either as a warning of an oncoming migraine or can occur hand in hand with one of my migraines. I have experienced 15 Ocular Migraines on average for the last 6 months (though I do have cluster headaches in addition to these). I currently have a referral to my Neurologist to discuss the possibility of Botox injections. I have had 4 back surgeries, 3 of those involved my neck. I am curious to see if anyone else has experienced these symptoms & what has helped or work for them in relieving issues pertaining to Ocular Migraines.
Nancy Harris Bonk37
May 13, 2017
Thank you for reaching out and sharing your story with us. I'm sorry to hear you've having an uptick in migraine symptoms.
Ocular migraine is not a diagnostic term, rather a descriptive one You may be experiencing migraine with aura, but only a qualified doctor can diagnose that after you have a complete neurological exam, he discusses your symptoms and goes over your medical history and your family's medical history. Here is information on migraine with aura; https://migraine.com/migraine-types/migraine-with-aura/. This article has more information on a few different kinds of migraine; https://migraine.com/blog/those-ocular-optical-and-ophthalmic-migraines/.
I hope that helps, let me know.
August 11, 2017
This is late but I am just stumbling across this website so I just joined. Yes, I've experienced all of what you have mentioned. The migraines first began in my mid-twenties with those symptoms so I thought I was having a stroke. My PCP at the time referred me to a pain management center (with a neurologist). During that time, I experienced aura symptoms along with head pain. Now I experience more of the aura symptoms without as much pain.
I had the nerve block injections that did not work for me and then the radiofrequency ablation that worked for several years. I was also told I had a herniated disc/pinched nerve which could have caused some of the migraines (shoulder pain). I was told that the RA could work and could wear off after a few years. I am passed the stage in which it wore off. Before I could not feel a certain section on my neck due to the ablation but the numbness in that area is no longer there and the migraines have returned.
The aura has gotten so bad that it seems to occur several times throughout the day (daily)
I am now seeking care with a new practice since the pain center I used before isn't covered by my insurance plan. The neurologist is great in which he offered several options - none included surgery or a procedure but the fact that he offered natural options was a plus - Vitamin B2 (twice daily) or Butterbur. (I am not including the names of the prescriptions he mentioned) I've only tried the B2. This is something that I definitely have to take twice a day. Whenever I try to skip a day, the distortion, lights. flutters are more frequent. My next step is to try butterbur.
I've also made changes in eating habits, being more of a stickler when it comes to reading labels and staying away from GMOs, eating more organics. Oh and including exercise - that is something all of my doctors have said I need to incorporate, daily exercise.
Blessings to you and everyone out there that's working to manage life with these add-ons 😀
February 17, 2019
Hi! I have a long standing history of opthalmic migraines (over a decade now). I was able to come off meds for a few years but then they started up again about 6 months after having my daughter- she’s 5 now. Ive been back and forth between atenolol and Trokendi meds. I must add that every time the meds start to fail my neurologist ups the dosage until finally we just change the medicine all together. I was just curious... what is this distortion you speak of... bc the ophthalmic migraines of have now are different than what I have experience in the past. Are the natural substances worth taking? My optometrist also mentioned that long term use of topamax (Trokendi) can cause nerve damage to my eyes..? So I’m worried that might also be contributing to the visual disturbances I have.
Nancy Harris Bonk37
February 19, 2019
Thank you for sharing your story with us! It's not uncommon to make medication adjustments during our migraine disease treatment. Speaking of medications, not everyone who takes Topamax will experience eye issues. If everyone did, no one would be able to take it! As with all medications, it's important to let the doctor know when we have new and/or different symptoms.
This article details visual disturbances that can be associated with a migraine attack; https://migraine.com/migraine-symptoms/vision-changes/. I hope it helps! If you are worried about your eyes, you may want to seek out the expertise of a ophthalmologist, a medical doctor who specializes in diseases of the eye, in addition to your optometrist.
Keep me posted on how you are feeling,